Stephen mulhol 2007-12-06 23:26:57
Lung problems have delayed the start of another chemo course. We’ve been
told that there’s a real danger she might not survive the chemo if she goes
ahead now before the chest infection is cleared up. Without the chemo, she
has no chance of survival, barring miracles. Even with the chemo, she has a
less than 10% chance of remission. She has weighed up the odds, and wants
to give the chemo another shot. Her courage and bravery just astound me
daily. So…the respiratory docs and the cancer docs are having a pow-wow
tomorrow to see if they can come to agreement as to what the next move
forward should be. Maybe technology can temporarily take over lung function
if necessary in the post-chemo period, we don’t know yet.
Here’s a helpful hint – never, ever mention Sinead O’bloodyConnor to a young
woman who has lost her hair. My daughter swears that the next person who
dares to utter the name will find themselves impaled on a drip stand.
“Oooh, you really suit being bald, you’re just like Sinead O’Connor used to
be like”. We’ve lost count of the number of people who have said that (with
the best of intentions). The next one, however, will awaken a sleeping
J 2007-12-10 08:18:12
Feisty one eh Stephen ?
I happen to like Sinead O’bloodyConnor’s look, but I won’t mention it 🙂
I’m sorry to hear about the lung problems,
Thinking of you all,
Stephen mulhol 2007-12-11 14:00:37
You have no idea. 🙂 She’ll fight all the way.
Actually, she does look very beautiful without hair. My daughter, not
Sinead. Sinead looks fine too, of course!
Strange things are afoot. Well, sort of. She’s to have a lung biopsy on
Monday morning, first thing. She needs good platelet cover first, that’s
why the docs are waiting until Monday, to allow plenty of platelet
transfusions. There are some shadows on her lungs, which could be any one
of several things – pneumonia, tuberculosis (unlikely, but TB runs in my
family, my brother and sister have both had it, as have various aunts and
uncles on my mother’s side), fungal infection, or the underlying condition.
The docs don’t think it’s the leukaemia, as there are no other tell-tale
signs of it spreading (if that’s the right term).
On the upside, there’s been a marked improvement in her liver function in
the past 48 hours. Her appetite is back, she’s eating well.
J 2007-12-15 09:54:31
Sorry it’s taken me so long to reply, but hopefully you’re enjoying your
daughter’s improvement and respite until Monday.
I’ve no doubt she’s very beautiful (inside and out). She obviously has a fierce
determination and amazing courage going through these treatments.
Will be hoping that whatever they find tomorrow will be correctable.
Best wishes Stephen, my thoughts are with you all.
Stephen mulhol 2007-12-16 22:08:39
She is. If you send me an e-mail address to
stephen.mulholland@OBVIOUSbtopenworld.com – just remove the obvious – I’ll
send you a few pics. Of course, if you’d rather keep your e-mail address
private, I understand completely.
She obviously has a fierce
It’s now Monday, lung biopsy over, no sign of pneumo-thorax so far, no
bleeding. She’s in some pain (not from the biopsy), but pethidine is
keeping that at bay. We should have the biopsy results by Wednesday. She
actually looks great at the minute, her skin has cleared, her eyes are
bright. She had a nasty reaction to one of the drugs (septerin?) which
brought her out in an angry facial rash, but a substitute drug is now being
used. And there has been a continued improvement in liver function over the
I’ll keep you posted.
J 2007-12-16 22:09:40
Try firstname.lastname@example.org (not sure if they’ll let photos come through or not,
or size difficulties, so just try one for now). I’ll RSVP if one comes through,
I’m on dialup, getting spammed, getting mail-bombed and about to call my isp to
find out if I can change my main e-mail address to try and lose some of @#@%!!
J 2007-12-18 08:45:44
Septrin or a variant of?
If so, there’s both a rash and sun (UV) warning on it.
My Dad had a bad reaction to (single) Sulfonamide (during the war). He had
bacterial meningits… the med started causing facial paralysis, they had to
divert a plane headed somewhere else which was carrying precious penicillin
to/for other troops, which did give him rash but no paralysis. I can’t take
sulfonamide (single) either. Ended up in ER twice 4 years ago due to intractible
allover pain. They wrote “allergy?” on the release papers. If that’s an allergy,
I’m Martha Stewart
Pethidine (Demerol ?) – pain reliever and muscle relaxant.
Glad she’s not in pain now and no lie folks, Stephen’s daughter is very
Keep us updated.
Thank you for sharing, Stephen.
Steph 2007-12-20 07:40:22
I suspect it was the meningitis causing the facial paralysis…………..
Trish knight 2007-12-20 07:40:27
How old is your daughter? Just wondering. Maybe you posted her age before,
and I missed it. I’m praying that the lung problems to be cleared up and that
the chemo starts soon.
Stephen mulhol 2007-12-20 07:40:28
She’s 24. We had a lengthy discussion with her medical team yesterday, and,
if things don’t look too bad from the lung biopsy, they’ll be approaching
her next chemo course in a slightly different fashion than the last two
treatments. She has some normal neutrophil production, which is helping
with the fight against infection, but another big slam of chemotherapy will
wipe the neutrophils out, so the medical team might try a sort of chemo
“trickle”, where they’ll administer a much smaller dose, check neutrophils,
and the next week they’ll increase the dose slightly if the neutrophil
production stays stable, and so on. I’m not sure how much sense that makes
to you, but I’ll post more information as I get it. Thanks for the good
We actually got her out of hospital yesterday for a couple of hours, we went
for lunch, then played a couple of games of pool. She really enjoyed it,
but when we got her back to the hospital, she was fast asleep within about
90 seconds! It’s 8:30 in the morning here, and I’m just on my way to the
hospital where we’re expecting the biopsy results sometime today.
J 2007-12-20 07:40:32
Me too… now
( I had seen that when researching meningitis) and now realize that it was
(probably) the confusion or hallucination of the infection that had him
connecting planes overhead or in his head.
Which leaves me with no answers to what happened to me…
Day 3 on Novo-Trimel some minor pain, they gave me Zantac 75 (both have the same
warning on it, won’t mention here).
Day 4/5, trip to ER, middle of the night due to intractible pain, home to
bed/meds and woke up in worse pain,
trip to walkin clinic (pain came back/worsened and they were the ones who’d
prescribed the meds) who sent me back to ER, nothing found except maybe tachy
(they weren’t sure because their equipment had been giving them problems, they
Later at home I stopped the Zantac 75 and the pains stopped.
Day 8 switched antibiotics and had to be on it for 3 months (and more) before
the infection cleared.
J 2007-12-26 14:59:36
Just to let you know that Trish had an out of town to go to until early next
I’m following on your new thread.
Trish knight 2008-01-28 20:52:15
Your lunch and pool games sounds like a lot of fun. It’s those times that
help me to put everything “on hold” for a while and just enjoy. Wouldn’t it
be great if we could do that all the time? Please keep us posted on your
daughter. I can tell by the way you speak of her, she’s a lovely girl — and
you’re a great dad! You both are in my prayers.